Washington, 2024

Damaging Wind in Washington, June 30, 2024

June 30, 2024 · NWS OTX · 1 event in 1 county or zone

A thunderstorm passing over region brought gusty winds up to 41 MPH. A power outage affecting 700 customers was attributed to the storm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm passing over region brought gusty winds up to 41 MPH. A power outage affecting 700 customers was attributed to the storm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 30, 2:33 PM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 30, 2:33 PM PST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
333 PM PDT Sun Jun 30 2024

.SYNOPSIS...

Showers and thunderstorms will piddle out after sunset tonight and
skies will clear. Mountain showers, seasonal temperatures, and
breezy winds will recur each afternoon through early next week. A
drier and much warmer pattern will set up by the end of the work
week.

&&

.DISCUSSION...
Rest of Sunday: A sharp shortwave moving through aloft has brought a
moist, unstable airmass over the Inland Northwest which has created
a favorable environment for convection to develop this afternoon.
We're seeing several lines of showers and thunderstorms tracking
through northeastern WA and northern ID bringing heavy rain,
lightning, small hail, and gusty outflow winds. Storms are expected
to continue into the evening and fizzle out after sunset. Areas
expected to receive the highest rainfall amounts (upward of half an
inch) by the end of the night include Boundary County, northern Pend
Orielle County, and northern Bonner County. This area handles large
amounts of rainfall better than the rest of the region, so the
threat of flash flooding is low. Our insulating blanket of clouds
will clear out overnight, and temperatures will drop into the 40s
and 50s - considerably cooler than last night.

Monday and Tuesday: The first couple of days of the workweek will be
fairly similar to today with temperatures rising into the 70s and
80s and a threat of showers developing each afternoon over
northeastern WA and north ID. Thunderstorms embedded within the
showers will be more isolated. Unlike this morning, we'll begin
Monday and Tuesday with blue skies. Cumulus clouds won't develop
until later in the day and will be more confined to the northern
part of the region. Areas west and south of Spokane will stay mainly
clear. Winds will be breezy both days for the Wenatchee area and
over the Waterville Plateau with gusts up to 30 mph possible.
/Fewkes

Wednesday through Sunday: High pressure off the coast of Northern
California will build a ridge over the Pacific Northwest. Models are
in a good agreement. The Inland Northwest will be under a dry
Northwest flow pattern. The only chance for precip for the period is
over North Idaho on Wednesday. Moisture from a passing shortwave
could bring some isolated shower activity to the area. Winds will
generally be light with mild increases from the afternoon mixing.
Gusts will stay below 20 MPH. The main concern is the prolonged
dry, warming period for most of the region. Temperatures will
steadily climb through the weekend. For Friday and the weekend,
the highs are expected to the upper 80s and 90s. There is the
possibility of triple digits for the Southwest Basin. Overnight lows
will be in the upper 50s and 60s. The long dry, hot pattern and 4th
of July holiday could make for bad combination. A weak system on
Sunday will bring little reprieve from the heat as temperatures
rebound back on Monday. /JDC

&&

.AVIATION...
00Z TAFS: This afternoon's main line of showers and MVFR cumulus
ceilings has moved into the northern ID Panhandle north and east
of the TAF sites. There is a chance of a stray shower popping up
and impacting a TAF site before the evening is over, but
convective shower activity appears to be diminishing for the day so
it looks unlikely. Skies will clear overnight. Shower activity
tomorrow will be confined further north and east than what
occurred today, so TAF sites are expected to remain VFR through
the period.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Moderate confidence in GEG/SFF/COE/PUW staying VFR for the rest of
the evening. Low confidence in a stray shower developing over a
site before the evening is over resulting in MVFR conditions. High
confidence in VFR conditions after sunset tonight and through the
rest of the TAF period. General aviation pilots will need to
monitor radar for showers and thunderstorms until tonight and
again tomorrow beginning late in the morning.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  81  54  82  52  83 /  20  10   0   0   0   0
Coeur d'Alene  53  78  53  77  51  77 /  30  20   0   0   0  10
Pullman        52  76  51  77  50  78 /  10  10   0   0   0   0
Lewiston       61  85  59  87  58  86 /  10  10   0   0   0   0
Colville       45  79  45  79  45  79 /  30  50   0  10   0  10
Sandpoint      49  74  49  76  49  75 /  50  50  10  10  10  30
Kellogg        55  73  54  74  53  74 /  30  20  10   0   0  20
Moses Lake     56  86  54  87  54  87 /   0   0   0   0   0   0
Wenatchee      60  82  57  84  58  86 /   0   0   0   0   0   0
Omak           54  86  54  87  55  87 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Jun 30, 1:41 PM PST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
241 PM PDT Sun Jun 30 2024

IDZ001-302245-
Northern Panhandle ID-
241 PM PDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southern Bonner
County through 345 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Priest River, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Heavy downpours and lightning are also expected.

Locations impacted include...
Sandpoint, Priest River, Ponderay, Kootenai, Dover, Clark Fork, East
Hope, Hope, and Cocolalla.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 460 and 480.
 U.S. Highway 2 in Idaho between mile markers 3 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 11702 4816 11703 4844 11633 4816 11604
TIME...MOT...LOC 2140Z 247DEG 28KT 4812 11688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SOLVEIG
Special weather statement, Jun 30, 1:45 PM PST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
245 PM PDT Sun Jun 30 2024

IDZ001-302245-
Northern Panhandle ID-
245 PM PDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southeastern
Boundary and central Bonner Counties through 345 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ponderay, or 14 miles northwest of Sandpoint,
moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Heavy downpours and lightning are also expected.

Locations impacted include...
Bonners Ferry, Moyie Springs, Elmira, Naples, Meadow Creek
Campground, Coolin, and Meadow Creek.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 486 and 514.
 U.S. Highway 2 in Idaho between mile markers 65 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4890 11606 4886 11604 4851 11605 4834 11691
      4845 11696
TIME...MOT...LOC 2144Z 247DEG 28KT 4846 11671

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SOLVEIG
Special weather statement, Jun 30, 2:21 PM PST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Spokane WA
321 PM PDT Sun Jun 30 2024

IDZ001-002-004-302315-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
321 PM PDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southeastern Bonner,
northwestern Shoshone and northeastern Kootenai Counties through 415
PM PDT...

At 320 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hayden Lake, or 7 miles northeast of Dalton Gardens, moving east at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Heavy downpours and lightning are also expected.

Locations impacted include...
Athol, Jordan Creek Campground, Magee Ranger Station, and Bayview.

This includes U.S. Highway 95 in Idaho between mile markers 444 and
450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4773 11670 4795 11675 4811 11609 4778 11598
TIME...MOT...LOC 2220Z 264DEG 20KT 4779 11664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SOLVEIG
Special weather statement, Jun 30, 2:35 PM PST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Spokane WA
335 PM PDT Sun Jun 30 2024

IDZ001-002-WAZ036-037-302330-
Coeur d'Alene Area ID-Northern Panhandle ID-Spokane Area WA-
Northeast Mountains WA-
335 PM PDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of west central
Kootenai and east central Spokane Counties through 430 PM PDT...

At 333 PM PDT, Doppler radar was tracking a strong thunderstorm over
Millwood, or near Spokane Valley, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized hail accumulations is
         possibles and minor hail damage to outdoor objects is
         possible. Heavy downpours and lightning are also expected.

Locations impacted include...
Spokane, Spokane Valley, Post Falls, Rathdrum, Liberty Lake,
Millwood, Hauser, Green Acres, Otis Orchards-East Farms, Trentwood,
Otis Orchards, Dishman, State Line, Newman Lake, Veradale, and
Opportunity.

This includes the following highways...
 Interstate 90 in Washington between mile markers 287 and 299.
 Interstate 90 in Idaho between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4768 11737 4774 11733 4782 11692 4761 11691
TIME...MOT...LOC 2233Z 276DEG 16KT 4771 11727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SOLVEIG
Local storm report, Jun 30, 3:50 PM PST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
450 PM PDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     1 NW Millwood           47.70N 117.30W
06/30/2024                   Spokane            WA   Public

            Tree down on powerline. Handful of power
            outages in region.

&&
Special weather statement, Jun 30, 7:00 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
800 PM PDT Sun Jun 30 2024

WAZ036-037-010400-
Spokane Area WA-Northeast Mountains WA-
800 PM PDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southeastern Stevens
and northeastern Spokane Counties through 900 PM PDT...

At 800 PM PDT, Doppler radar was tracking a strong thunderstorm near
Suncrest, or 16 miles northwest of Spokane, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.  Heavy downpours and lightning are also expected.

Locations impacted include...
Deer Park, Chattaroy, Milan, and Elk.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 300 and 313.
 U.S. Highway 395 in Washington between mile markers 171 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4782 11765 4794 11768 4804 11725 4783 11717
TIME...MOT...LOC 0300Z 257DEG 12KT 4789 11758

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SOLVEIG

The radar

The Spokane radar (KOTX), 19 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
June 30, 7:20 PM PST to 7:30 PM PST
Where
Spokane County, 1.67 mi NE of Linwood
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
47.750, -117.400

A tree branch on powerline led to a power outage impacting 700 customers. A max wind gust of 41 MPH was recorded at the Spokane Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195909.